Kansas, 2025

Flooding in Kansas, September 8 to 9, 2025

September 8 to 9, 2025 · NWS TOP · 6 events in 1 county or zone

A small area of heavy rain developed across central Kansas during the morning of September 8 and moved little into the early afternoon. Portions of southwest Ottawa County saw five to nine inches of rain, resulting in notable flooding in and around Tescott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A small area of heavy rain developed across central Kansas during the morning of September 8 and moved little into the early afternoon. Portions of southwest Ottawa County saw five to nine inches of rain, resulting in notable flooding in and around Tescott. County officials estimated almost 5 million dollars in damage total - 3.5 million dollars in the city of Tescott itself, 1.2 million dollars in the rest of the county, and 90000 dollars in damage for the public school district buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 8, 4:53 AM CST, 6 hours 37 minutes earlier. Its key messages:

  • Scattered showers and isolated thunderstorms move through the area today, focused towards central KS this morning and eastern KS tonight.
  • Temperatures gradually warm up through the week.
Area forecast discussion, Sep 8, 4:53 AM CST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Scattered showers and isolated thunderstorms move through the area
today, focused towards central KS this morning and eastern KS
tonight.

- Temperatures gradually warm up through the week.

&&

.DISCUSSION...
Issued at 411 AM CDT Mon Sep 8 2025

Northwest flow aloft is transitioning towards zonal flow over the
Rockies, and water vapor imagery early this morning shows a subtle
shortwave embedded within that flow over the High Plains. This has
helped to generate widely scattered showers and isolated
thunderstorms in the area of northeast CO, western NE, and northwest
KS. Additionally, a few isolated storms in north central KS (just
west of the CWA) appear to be aided by a 30-35 kt LLJ and isentropic
lift. The shortwave is progged to move east across Nebraska through
the day and deepen slightly into MO overnight tonight, setting the
stage for our weather for the next 24-30 hours.

A majority of CAMs have scattered showers and storms moving into our
north central KS counties around 10-11Z this morning, although
forecast soundings take until around sunrise or shortly after to
saturate through the column. (The 00Z TOP RAOB had abundant dry air
through the profile.) So while rain could start as soon as the
predawn hours if the activity just to our west can maintain itself,
confidence increases after daybreak as low-level moisture improves.
By late morning and afternoon, CAMs diverge on how this activity
will evolve through the day. The FV3 suggests it will dive south-
southeast and eventually die off, the HRRR and ARW keep it going
across eastern KS without a break into the afternoon and evening,
and the NAM Nest has something in between those solutions. The
eastern half of the area doesn't have much instability to work with
through the day and moisture quality decreases further east as well,
so am not sure about showers being as robust as the HRRR and ARW are
showing this afternoon and early evening. Have held onto low PoPs to
account for that solution, but if the other CAMs are closer to
reality, then there would be a break in the rain this afternoon for
most or all of the area.

Later this evening and overnight, vertical ascent from the shortwave
becomes more prevalent across eastern KS and should be aided by the
LLJ restrengthening and veering slightly. This looks to develop
additional rain in a north-south corridor across eastern KS, perhaps
lining up with the gradient of MUCAPE. Lapse rates look modest at 6-
6.5 C/km, so a few embedded thunderstorms could occur, but
instability looks too weak for severe weather as the instability
axis is still towards central KS. Some rain may linger past daybreak
Tuesday before the wave moves off to the east. From there, a mid-
level ridge looks to amplify across the Plains, leading to gradually
warming temperatures throughout the week. A couple of weak
perturbations bring minor precip chances at times Wednesday into
early Thursday with greater confidence in dry weather late in the
work week as the ridge strengthens overhead. This leads to high
temperatures becoming a few degrees warmer in the 80s each day,
possibly reaching 90 by Friday. More widespread rain chances (20-
30%) return late next weekend with an upper trough approaching from
the western US.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 552 AM CDT Mon Sep 8 2025

VFR conditions are forecast. Main aviation concern is with
showers and/or thunderstorms impacting TAF sites. Have decided
to add VCTS at MHK for a few hours this morning with TS slowly
moving through north central KS, though it should be noted MHK
appears to be right on the instability gradient, with
instability dropping off quickly to the east. Guidance is mixed
on whether this morning rain maintains itself into the afternoon
while very slowly moving east or if it dissipates. Opted to
leave mention out at TOP/FOE until late tonight when there's a
better signal with better vertical lift. Otherwise, south winds
strengthen late morning with gusts around 20 kts this afternoon
before diminishing.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Picha

In the hours before

Local storm report, Sep 8, 8:32 AM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
932 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Rain             1 NNW Tescott           39.02N 97.88W
09/08/2025  M3.45 Inch       Ottawa             KS   Trained Spotter

            Still raining.

&&
Special weather statement, Sep 8, 10:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Mon Sep 8 2025

KSZ034-081700-
Ottawa-
1132 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTTAWA COUNTY
THROUGH NOON CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ada, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 9793 3904 9777 3896 9793
TIME...MOT...LOC 1631Z 316DEG 14KT 3912 9797

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Griesemer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Ottawa

When
September 8, 11:30 AM CST to 6:00 PM CST
Where
Ottawa County, 0.9 mi WSW of Culver to 0.53 mi WNW of Culver
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.964, -97.765

A few streets flooded in Culver.

Flood, Ottawa

When
September 8, 11:30 AM CST to 6:00 PM CST
Where
Ottawa County, 2.12 mi NNW of Culver to 2.09 mi NNW of Culver
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.998, -97.764

Water over 90th Rd 1/2 mile south of Coronado Rd north of Culver.

Flood, Ottawa

When
September 8, 11:30 AM CST to 9:00 PM CST
Where
Ottawa County, 2.75 mi E of Tescott to 2.7 mi WSW of Tescott
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.014, -97.829

K-18 closed due to flooding.

Flood, Ottawa

When
September 8, 12:00 PM CST to September 9, 7:00 AM CST
Where
Ottawa County, 0.6 mi WSW of Tescott to 0.57 mi SSW of Tescott
Cause
Heavy Rain
Property damage
$3.6 million
Reported by
Emergency Manager
Coordinates
39.016, -97.890

Widespread flooding in Tescott. Water up to porch level on several houses. One to two feet of water in many locations. 3.5 million dollars in damage in the town, plus 90000 dollars in damage to the local school.

Flood, Ottawa

When
September 8, 12:16 PM CST to 6:00 PM CST
Where
Ottawa County, 0.76 mi WNW of Culver to 0.38 mi WSW of Culver
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
38.974, -97.763

Widespread flooding in town of Culver. 1.2 million dollars in damage, including the rest of Ottawa County outside of Tescott.

Flood, Ottawa

When
September 8, 1:30 PM CST to 8:00 PM CST
Where
Ottawa County, 1.48 mi SSE of Tescott to 1.16 mi ESE of Tescott
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.000, -97.870

Water reported to be three to four feet over Kansas Ave.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289139, 1289140, 1289141, 1289142, 1289143, 1289144.